Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 2:42 PM EDT for Boone County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 2:42 PM EDT (18:42 UTC)
- Expired
- May 31, 2006, 3:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Boone County, WV
The radar
The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 311842 SVRRLX WVC005-311915- /O.NEW.KRLX.SV.W.0065.060531T1842Z-060531T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 242 PM EDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN WEST VIRGINIA * UNTIL 315 PM EDT * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MADISON. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANVILLE PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3792 8182 3809 8175 3815 8197 3798 8204 $$ 15
2 follow-up statements
000 WWUS51 KRLX 311856 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 256 PM EDT WED MAY 31 2006 WVC005-311915- /O.CON.KRLX.SV.W.0065.000000T0000Z-060531T1915Z/ BOONE WV- 256 PM EDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR BOONE COUNTY... AT 251 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR DANVILLE...OR ABOUT 6 MILES WEST OF MADISON. THIS STORM WAS NEARLY STATIONARY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED IN JULIAN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3797 8188 3817 8176 3817 8187 3798 8204 $$ 15
000 WWUS51 KRLX 311918 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT WED MAY 31 2006 WVC005-311929- /O.EXP.KRLX.SV.W.0065.000000T0000Z-060531T1915Z/ BOONE WV- 319 PM EDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY EXPIRES AT 315 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3797 8188 3817 8176 3817 8187 3798 8204 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:40 PM EDT, 2 minutes earlier.
Area forecast discussion, May 31, 2:40 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 240 PM EDT WED MAY 31 2006 .SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/... STORMS CONTINUE TO FIRE THIS AFTERNOON...WITH SOME BOUNDARIES FROM STORMS EARLIER TODAY...TAKING ADVANTAGE OF THE UNSTABLE CONDITIONS ACROSS THE CWA. A FLOODING THREAT ALSO EXISTS...WITH SLOW MOVEMENT OF STORMS. SEVERE STORMS THIS AFTERNOON HAVE BEEN HAIL PRODUCERS. THINK THAT MOST STORMS WILL FALL APART TONIGHT WITH DAYTIME HEATING...BUT ANY BOUNDARIES LEFT OVER FROM TODAYS CONVECTION STILL COULD ALLOW SOMETHING TO FIRE. WITH A FLOW STILL BRUSHING UP AGAINST THE EASTERN MOUNTAINS...THEY REMAIN THE PROBABLE SPOT TO SEE MORE STORMS TONIGHT. SLOW MOVING COLD FRONT WILL CUT ACROSS THE OHIO VALLEY THURSDAY...AND TEMPS MAY RUN WARMER THAN GUIDANCE WITH SOME BREAKS. ALTHOUGH STABILITY PARAMETERS NOT AS IMPRESSIVE TOMORROW WITH A SOMEWHAT COOLER DAY....THE FRONT WILL PROVIDE MORE OF A TRIGGER FOR DEVELOPMENT...AND SPOTS SEEING GOOD RAINS TODAY WILL NEED TO BE MONITORED TOMORROW. MODELS CONTINUE TO SLOW THE PROGRESS OF THE FRONT...WITH IT JUST IN OUR SOUTHEAST BY FRIDAY MORNING. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... COLD FRONT WILL BE OVER THE AREA AS WE START OUT THIS FORECAST PERIOD. WITH A SLIGHTLY SLOWER TIMING WITH THE FRONT ANTICIPATED...HAVE ADDED A MODERATE CHANCE OF RAIN WITH THUNDERSTORMS. TAPER THE CHANCE OF PRECIPITATION OVERNIGHT WITH JUST RAIN SHOWERS...BEFORE BRINING BACK THE CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON. FOR DAYS 4-7 (SUNDAY ON)...HAVE UTILIZED THE HPC FORECAST WHICH IS A BLEND OF THE 00Z GFS AND ECMWF. NEAR NORMAL AFTERNOON TEMPERATURES WILL BE THE RULE. THE UPPER LEVEL LOW WILL SLIDE OVERHEAD SATURDAY NIGHT INTO SUNDAY...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. FOR MONDAY AND TUESDAY...DRIER AIR WILL COME INTO THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY. AS A RESULT...HAVE MONDAY AND TUESDAY DRY FOR THE MOST PART...BUT COULD SEE US CHANGING THIS PORTION OF THE FORECAST AS WE GET CLOSER TO THAT TIME PERIOD...AS WE RESIDE IN BETWEEN SYSTEMS. && .PREV DISCUSSION... /ISSUED 139 PM EDT WED MAY 31 2006/ AVIATION... STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT. IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY. PREV DISCUSSION... /ISSUED 1016 AM EDT WED MAY 31 2006/ SHORT TERM /REST OF TODAY/... CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN WHICH HAS ALREADY FALLEN THERE. SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM. PREV DISCUSSION... /ISSUED 402 AM EDT WED MAY 31 2006/ LONG TERM /THURSDAY THROUGH TUESDAY/... MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY EVENING. DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD BE ALONG THE OHIO RIVER. KEPT HIGHER POPS EAST. GRADUALLY ENDED POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH. DRY AND COOLER WEATHER IS ON TAP FOR THE WEEKEND. KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF SHOWERS AND SEASONABLE TEMPERATURES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KM LONG TERM...KF
Hazardous weather outlook, May 31, 4:45 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED MAY 31 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 445 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER THROUGH THE NIGHT. LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR. THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME BASIN IS FAVORED BY MORE THAN ONE SHOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 8:50 AM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 850 AM EDT WED MAY 31 2006 WVZ038-046-311345- POCAHONTAS-WEBSTER- 850 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ON THE SOUTHERN BORDER OF POCAHONTAS AND WEBSTER COUNTIES...OR ABOUT 14 MILES NORTHEAST OF RICHWOOD...DRIFTING SOUTHWEST. THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM MAY LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF HEAVY RAINS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, May 31, 11:51 AM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1151 AM EDT WED MAY 31 2006 WVZ033>035-311615- MCDOWELL-RALEIGH-WYOMING- 1151 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA... RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
Local storm report, May 31, 12:50 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL ANAWALT 37.33N 81.44W
05/31/2006 E0.75 INCH MCDOWELL WV POST OFFICE
&&
29Local storm report, May 31, 2:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL MILL CREEK 38.73N 79.97W
05/31/2006 M1.00 INCH RANDOLPH WV EMERGENCY MNGR
&&
CAMPBELLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:56 AM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 19 min |
| May 31, 12:13 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 32 min |
| May 31, 1:07 PM EDT | Flash Flood Warning | RLX | McDowell | 113 min |
| May 31, 1:43 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 32 min |
| May 31, 1:46 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 29 min |
| May 31, 2:27 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 33 min |
| May 31, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 26 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.